Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Dodge City, KS

July 2, 1999Kearny County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 2, 1999, 10:54 PM CDT for Kearny County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1999, 10:54 PM CDT (03:54 UTC)
Expired
Jul 3, 1999, 1:50 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5891 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 030356
FFWDDC
KSC093-030650-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1054 PM CDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEARNY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 150 AM CDT

* AT 1045 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS IN HAMILTON COUNTY...MOVING
  NORTHEAST AT 35 MPH.  THESE STORMS WILL BE MOVING INTO KEARNY
  COUNTY BY 1115 PM.  RAINFALL PRODUCED BY THIS LINE...IN ADDITION
  TO HEAVY RAINFALL FROM PREVIOUS THUNDERSTORMS THAT MOVED
  THROUGH KEARNY COUNTY THIS EVENING...MAY CAUSE SOME FLASH FLOODING
  TO OCCUR.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  IF YOU LIVE IN
LOW LYING AREAS PRONE TO FLOODING...BE PREPARED TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED.

$$

POAGE/HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:07 PM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 3:07 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUL 2 1999

MAIN FORECAST CHALLENGE WILL BE CHC OF PCPN THIS FOURTH OF JULY
WEEKEND AND TEMPS.

ALL MODELS FAIRLY SIMILAR IN MAIN UPPER LEVEL FEATURES OVER THE NEXT
48 HOURS. UPPER LEVEL TROF DEEPENS OVER THE PACIFIC NORTHWEST WITH
RIDGING CONTINUING OVER THE EAST. ETA/NGM AND AVN ALL DISAGREE WITH
RIDGE STRENGTH AND TIMING OF SHORTWAVES WHICH WILL MOVE ACROSS THE
PLAINS. W/V IMAGERY BEST CHOISE FOR NEAR TERM WITH MOVEMENT AND
LOCATION OF WEAK WAVES WITH ETA/AVN SOLUTION ON GENERAL TREND
THEREAFTER.

12Z DDC SOUNDING AND 700 MB TEMPS SUGGESTS CAP STRENGTH SHOULD
INHIBIT SFC BASE CONVECTION LATE THIS AFTERNOON AND EARLY TONIGHT
ACROSS THE CWA...HOWEVER UNABLE TO RULE OUT ELEVATED TS WHICH HAVE
BEEN DEVELOPING OVER SE CO WILL NOT SAY WEST OF CWA THIS EVENING.
CONVECTION SEEMS TO PRECEED WEAK VORT LOBE MOVING ACROSS EASTERN NM.
THIS SHOULD MOVE ACROSS EASTERN CO/WESTERN KS EARLY THIS EVENING.
THIS COMBINDED WITH GOOD CAPES AND WEAKENING CAP OVER SE CO AND
EXTREME SW KANSAS AGREE WITH SPC THAT SOME TS MAY BECOME
SEVERE. MAIN THREAT SHOULD BE CONFINED ALONG AND WEST OF A LINE FROM
NESS CITY TO ASHLAND. SFC WINDS SHOULD STAY IN THE BREEZY CAT
OVERNIGHT WHICH WILL HELP KEEP TEMPS UP SOME. ALTHOUGH EXPECT SOME
EASTERLY COMPONENT TO DEVELOP WITH THE WIND BELIEVE WIND WILL NOT
BACK ENOUGH FOR FOG.

HT RISES CONTINUE ON SAT AS A NW FLOW OF MID/UPPER WINDS BACK MORE
TO THE SW. 700 MB TEMPS CONTINUE TO WARM AND WILL STRENGTHEN CAP
OVER WESTERN KS. LEE TROF CONTINUES TO DEEPEN OVER EASTERN CO ON SAT
WITH SFC GRADIENT TIGHTENING. THIS PLUS 850 WINDS SUGGESTS AT LEAST
MENTION OF WINDY CONDITIONS WILL BE IN ORDER. WITH A LITTLE LESS
MOISTURE AND WARMER 850 TEMPS BELIEVE GUIDANCE IS ON THE RIGHT TRACK
WITH WARMER TEMPS. WILL STILL LEAN TOWARDS SLIGHTLY LOWER TEMPS
ACROSS THE EAST AT THIS TIME GIVEN GREATER MOISTURE CONTENT...BUT
AGREE PER COORD WITH ICT IF WINDS DO QUICKEN THE DRYING PROCESS THEN
95 TO 100 WILL NOT BE OUT OF THE QUESTION HERE AS WELL.

LITTLE OVERALL CHANGE EXPECTED SAT PM INTO SUNDAY. SERIES OF
WEAK WAVES WILL MOVE ACROSS THE PLAINS WITH BEST DYNAMICS REMAINING
TO THE NORTH OF THE CWA SAT THROUGH SUNDAY. 700-500 LAPSE RATES STILL
SHOWING GOOD INSTAB ABOVE CAP AND GIVEN LEE TROF WEST OF CWA STILL
CAN NOT RULE OUT SOME CONVECTION DURING THE EVENING HOURS AS ONE
WEAK VORT LOBE CROSSES THE BOUNDARY SAT EVE...HOWEVER AT THIS TIME
BELIEVE CAP SHOULD INHIBIT CONVECTION SAT PM SO HAVE OPTED TO LEAVE
PCPN OUT AT THIS TIME. CONTINUED HT RISES AND WAA SUNDAY THEREFORE
BELIEVE MOST LOCATIONS SHOULD BE BETWEEN 95 AND 100.

EXTENDED DISCUSSION...

MINOR CHANGES TO THE GOING EXTENDED FORECAST.  MRF/ECMWF STILL LOOK
SIMILAR AND ON TRACK.  UPPER RIDGE BUILDING INTO THE CENTRAL ROCKIES
BY 06/12Z WITH A 596 DAM HIGH OVER COLORADO STRENGTHENS TO 598 DAM
BY 07/00Z.  UPPER HIGH STAYS RELATIVELY STATIONARY THROUGH FRIDAY
BEFORE SHOWING SIGNS OF RETROGRADING.  NCEP/MRF ENSEMBLES SHOW HIGH
CONFIDENCE THROUGH 72 HRS...THEN ARE IN RELATIVELY CLOSE AGREEMENT
FROM DAY 4 THROUGH 7 IN KEEPING SLIGHT CHANCE POPS THROUGH THE
PERIOD.  MONDAY LOOKS TO BE THE WARMEST DAY...WITH SOME MODERATION
THEREAFTER.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 072/095 072/097 072 101
GCK 070/097 070/098 070 201
EHA 068/098 068/100 070 101
LBL 070/096 070/097 070 101
HYS 073/096 073/096 073 201
P28 075/097 074/097 075 000

.DDC...NONE.

RB/POAGE/BURKE

In the hours before

Local storm report, Jul 2, 6:12 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    17 N SYRACUSE             KS   ESTIMATED 60 MPH TSTM GUST
07/02/99   HAMILTON                       REPORTED BY AGTAP OBSERVER

JOHNSON
Local storm report, Jul 2, 6:12 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    17 N SYRACUSE             KS   ESTIMATED 60 MPH TSTM GUST
07/02/99   HAMILTON                       REPORTED BY AGTAP OBSERVER

JOHNSON
Special weather statement, Jul 2, 7:45 PM CDT, 3 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK   ...UPDATED...
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT FRI JUL 2 1999

...SPOTTER ACTIVATION WILL BE REQUIRED FOR MUCH OF SOUTHWEST KANSAS
THE REST OF THE EVENING INTO THE OVERNIGHT...

AT 740 PM CDT AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM JUST WEST OF SCOTT CITY TO DEEFIELD...AND JUST NORTH OF
JOHNSON.  THE AREA IS PROGRESSING VERY RAPIDLY EAST INTO EXTREMELY
UNSTABLE AIR AND INTO AN AREA WHERE INCREASING SOUTH WIND IN THE LOW
LEVEL WILL HELP FEED THE STORMS.  THE STORMS SHOULD PRODUCE LARGE
HAIL...TORRENTIAL RAIN AND DAMAGING STRAIGHT LINE WIND.  CONDITIONS
ARE NOT FAVORABLE FOR TORNADOES...HOWEVER...WITH SEVERE
THUNDERSTORMS A TORANDO CAN NEVERE BE RULED OUT COMPLETELY.

SPOTTERS WILL BE NEEDED IMMEDIATELY IN THE FOLLOWING COUNTIES...

SCOTT...KEARNY...FINNEY...STANTON...HAMILTON...GRANT...LANE AND
MORTON.

SPOTTERS WILL BE NEEDED WITHIN 1 TO 2 HOURS FOR...

TREGO...NESS...HODGEMAN...GRAY...FORD...HASKELL...SEWARD AND
STEVENS.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON
Special weather statement, Jul 2, 7:45 PM CDT, 3 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK   ...UPDATED...
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT FRI JUL 2 1999

...SPOTTER ACTIVATION WILL BE REQUIRED FOR MUCH OF SOUTHWEST KANSAS
THE REST OF THE EVENING INTO THE OVERNIGHT...

AT 740 PM CDT AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM JUST WEST OF SCOTT CITY TO DEEFIELD...AND JUST NORTH OF
JOHNSON.  THE AREA IS PROGRESSING VERY RAPIDLY EAST INTO EXTREMELY
UNSTABLE AIR AND INTO AN AREA WHERE INCREASING SOUTH WIND IN THE LOW
LEVEL WILL HELP FEED THE STORMS.  THE STORMS SHOULD PRODUCE LARGE
HAIL...TORRENTIAL RAIN AND DAMAGING STRAIGHT LINE WIND.  CONDITIONS
ARE NOT FAVORABLE FOR TORNADOES...HOWEVER...WITH SEVERE
THUNDERSTORMS A TORANDO CAN NEVERE BE RULED OUT COMPLETELY.

SPOTTERS WILL BE NEEDED IMMEDIATELY IN THE FOLLOWING COUNTIES...

SCOTT...KEARNY...FINNEY...STANTON...HAMILTON...GRANT...LANE AND
MORTON.

SPOTTERS WILL BE NEEDED WITHIN 1 TO 2 HOURS FOR...

TREGO...NESS...HODGEMAN...GRAY...FORD...HASKELL...SEWARD AND
STEVENS.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON
Local storm report, Jul 2, 9:27 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT FRI JUL 2 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    HOLCOMB                   KS   ESTIMATED 60 MPH TSTM GUST
07/02/99   FINNEY                         REPORTED BY FINNEY COUNTY EOC

JOHNSON
Local storm report, Jul 2, 9:27 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT FRI JUL 2 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    HOLCOMB                   KS   ESTIMATED 60 MPH TSTM GUST
07/02/99   FINNEY                         REPORTED BY FINNEY COUNTY EOC

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:08 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny62 min
Jul 2, 7:35 PM CDTSevere Thunderstorm WarningDDCScott60 min
Jul 2, 7:45 PM CDTSevere Thunderstorm WarningDDCFinney60 min
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningDDCKearny48 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningDDCHamilton63 min
Jul 2, 8:22 PM CDTSevere Thunderstorm WarningDDCStanton63 min
Jul 2, 8:29 PM CDTSevere Thunderstorm WarningDDCLane61 min
Jul 2, 8:35 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jul 2, 8:43 PM CDTSevere Thunderstorm WarningDDCFinney62 min
Jul 2, 8:52 PM CDTSevere Thunderstorm WarningDDCKearny63 min
Jul 2, 9:01 PM CDTSevere Thunderstorm WarningDDCGrant59 min
Jul 2, 9:57 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Jul 2, 10:23 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Jul 2, 10:30 PM CDTSevere Thunderstorm WarningDDCNess, Trego50 min
Jul 2, 11:00 PM CDTSevere Thunderstorm WarningDDCEllis60 min
Jul 2, 11:06 PM CDTSevere Thunderstorm WarningDDCKearny64 min
Jul 2, 11:21 PM CDTSevere Thunderstorm WarningDDCHamilton64 min
Jul 2, 11:44 PM CDTFlash Flood WarningDDCHamilton3 hr
Jul 3, 2:30 AM CDTSevere Thunderstorm WarningDDCTrego35 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.